Louisiana, 2016Damaging Wind in Louisiana, January 14, 2016
January 14, 2016 · NWS LIX · 1 event in 1 county or zone
Thunderstorms developed near a warm front draped across the southern Louisiana coast during the late evening hours of the 14th. An isolated report of severe thunderstorm winds was received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed near a warm front draped across the southern Louisiana coast during the late evening hours of the 14th. An isolated report of severe thunderstorm winds was received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jan 14, 6:32 PM CST, 4 hours 13 minutes earlier.
Area forecast discussion, Jan 14, 6:32 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
632 PM CST THU JAN 14 2016
.SOUNDING DISCUSSION...
THE BIGGEST CHANGE IN THE LAST 12 HOURS HAS BEEN A RAPID
INFLUX OF MOISTURE INTO THE MID-LEVELS OVER THE ATMOSPHERE. THIS
SURGE OF MOISTURE HAS INCREASED MEAN MIXING RATIOS FROM 7.6 TO
8.9G/KG...AND PRECIPITABLE WATER VALUES FROM 0.50 INCHES TO 1.20
INCHES. DYNAMICALLY...A STRONG 110 JET STREAK RESIDES OVER THE
AREA...AND THERE IS A GOOD DEAL OF SHEAR IN PLACE IN THE LOW
LEVELS. STORM RELATIVE HELICITY IN THE LOWEST KILOMETER IS AROUND
270 M2/S2...AND TOTAL SHEAR OVER THE LOWEST 2KM IS 57 KNOTS. THESE
VALUES WOULD BE SUPPORTIVE OF DEEP CONVECTION AND A SEVERE
POTENTIAL IF THERE IS ENOUGH THERMODYNAMIC ENERGY TO TAP INTO.
THERMODYNAMICALLY SPEAKING...CONDITIONS REMAIN VERY STABLE. LAPSE
RATES THROUGHOUT THE ATMOSPHERIC COLUMN REMAIN NEARLY MOIST
ADIABIATIC AND RATHER WEAK...ON THE ORDER OF 5.8C/KM. THESE WEAK
LAPSE RATES TRANSLATE INTO LITTLE IF ANY CAPE...WITH CAPE VALUES
BELOW 50 J/KG NOTED. THIS LACK OF THERMODYNAMIC SUPPORT IS MOST
EVIDENT IN THE VERY HIGH LCL AND LFC VALUES IN EXCESS OF 10K FEET.
GIVEN THESE PARAMETERS...SURFACE BASED THUNDERSTORMS LOOK TO BE A
LOW THREAT FOR THE AREA TONIGHT. ANY ELEVATED CONVECTION THAT
MANAGES TO FORM ABOVE THE LFC WILL ALSO BE VERY WEAK DUE TO THE
LIMITED POTENTIAL ENERGY TO TAP INTO. THE MOST LIKELY SCENARIO
GIVEN THE STRONG DYNAMIC FORCING OVER THE REGION...AND FAIRLY
SATURATED CONDITIONS BELOW 500MB...IS A STRATIFORM PRECIPITATION
EVENT. 32
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 49 66 41 60 / 70 10 10 10
BTR 51 70 43 62 / 70 10 10 20
ASD 49 68 41 62 / 80 10 10 10
MSY 53 70 47 64 / 90 10 10 10
GPT 52 65 43 61 / 90 20 10 10
PQL 47 66 41 62 / 90 20 10 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST FRIDAY FOR GMZ536-538-552-
555-557-570-572-575-577.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST FRIDAY FOR GMZ538-552-555-
557-570-572-575-577.
&&Hazardous weather outlook, Jan 14, 4:53 PM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
453 PM CST THU JAN 14 2016
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-151400-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
453 PM CST THU JAN 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT
FLOOD WARNINGS REMAIN IN EFFECT FOR THE MISSISSIPPI RIVER AND
PARTS OF THE LOWER ATCHAFALAYA RIVER. PLEASE REFER TO THE LATEST
RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.
THERE IS A MARGINAL RISK FOR STRONG TO SEVERE STORMS TONIGHT ALONG
THE IMMEDIATE COAST OF SOUTHEAST LOUISIANA SOUTHWARD INTO THE
COASTAL WATERS. THE MAIN CONCERNS WILL BE GUSTY TO DAMAGING WINDS
AND HAIL. ELSEWHERE ACROSS THE OUTLOOK AREA...NON SEVERE
THUNDERSTORMS ARE POSSIBLE IN THE LOWER LOUISIANA PARISHES THIS
EVENING AND OVERNIGHT. OCCASIONAL LIGHTNING STRIKES AND SHORT
PERIODS OF HEAVY RAINFALL WILL BE THE MAIN CONCERNS IN THESE AREAS.
THERE WILL BE A SHORT DURATION OF HIGHER THAN NORMAL TIDE LEVELS
GENERALLY BETWEEN ONE HALF FOOT TO ONE FOOT THIS EVENING MAINLY
BETWEEN SUNSET THROUGH THE PRE-DAWN HOURS FRIDAY AS A LOW
PRESSURE SYSTEM MOVES ALONG THE COAST. THIS MAY PRODUCE SOME MINOR
NUISANCE FLOODING OF LOW LYING AREAS NEAR THE COAST.
A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR MOST OF THE GULF
COASTAL WATERS AND FOR BRETON AND CHANDELEUR SOUNDS WHERE HAZARDOUS
BOATING CONDITIONS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER FAST PACED SYSTEM IS EXPECTED TO AFFECT MAINLY THE MARINE
AREAS ONCE AGAIN SATURDAY WITH RAPIDLY CHANGING CONDITIONS.
ADDITIONAL SMALL CRAFT ADVISORIES ARE LIKELY SATURDAY NIGHT AND
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jan 14, 9:54 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
954 PM CST THU JAN 14 2016
LAZ069-150445-
LOWER PLAQUEMINES-
954 PM CST THU JAN 14 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PLAQUEMINES PARISH...
AT 953 PM CST...A STRONG THUNDERSTORM WAS 18 MILES SOUTHWEST OF
EMPIRE...OR 22 MILES SOUTH OF PORT SULPHUR...MOVING NORTHEAST AT 50
MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BURAS-TRIUMPH...BURAS...EMPIRE AND BOOTHVILLE-VENICE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 2927 8964 2928 8963 2929 8967 2930 8966
2931 8963 2933 8964 2931 8970 2931 8976
2949 8960 2945 8955 2946 8952 2943 8955
2940 8952 2942 8958 2940 8958 2939 8956
2938 8936 2923 8952
TIME...MOT...LOC 0353Z 219DEG 44KT 2917 8975
11Thunderstorm Wind, Lafourche
- When
- January 14, 10:45 PM CST
- Where
- Lafourche County, Port Fourchon
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 29.100, -90.200
A crane was reported blown over and power poles were blown down in Port Fourchon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Minnesota, January 14, 20161 death · 1 event
- Rip Current in Puerto Rico, January 14, 20161 death · 1 event
- Cold in Nevada, January 14, 20161 death · 1 event
- Avalanche in California, January 14, 20161 death · 1 event
- High Wind in Wyoming, January 14, 201655 kt wind · 14 events
- High Surf in Hawaii, January 14 to 19, 201611 events
- Winter Weather in Michigan, January 14 to 15, 20164 events
- Winter Weather in Colorado, January 14 to 16, 20163 events
- Heavy Snow in Montana, January 14, 20162 events
- Heavy Snow in Oregon, January 14 to 15, 20161 event
- Heavy Snow in California, January 14 to 15, 20161 event
- Heavy Snow in Nevada, January 14 to 15, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612154.